South Dakota, 2021

Damaging Wind in South Dakota, August 17, 2021

August 17, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over central Harding County, producing wind gusts to 60 mph in Buffalo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over central Harding County, producing wind gusts to 60 mph in Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 4:25 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 17, 4:25 PM MST, 1 hour 12 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
525 PM MDT Tue Aug 17 2021

.UPDATE...
Issued at 453 PM MDT Tue Aug 17 2021

Isolated high based thunderstorms have developed along a N-S
surface trough currently located near the SD/WY border. Expect
little or no rainfall from these storms so may see a couple of
wildfires develop due to the lightning.

&&

.DISCUSSION...(This Evening Through Tuesday)
Issued at 217 PM MDT Tue Aug 17 2021

Upper air analysis shows upper ridging over the northern plains and
an upper trough digging into the western CONUS. As the trough slides
eastward, an associated surface low approaches western SD, expected
to pass through later Wednesday. Ahead of the low, a tighter
pressure gradient will bring in breezy conditions today. Coupled
with temps reaching into the 100s today and RH values nearing 10
percent, a red flag warning is in effect for northeastern WY and
western SD. Smoke aloft and near surface continues to restrict
visibility throughout the forecast area. Have kept mention of smoke
in through Wednesday based off the HRRR model.

As we progress towards mid-week, ridge slides eastward and upper
trough shifts over the rockies. Timing of frontal passage Wednesday
will be key in high temperatures, as models still differ a bit on
timing, but expect passage during heating hours. Ensembles still
have a 12 degree spread based off differing timing.  Following
frontal passage, winds will shift out of the north and the region
cools down. Highs for Thursday are only expected to get up to the
mid 60s for northeastern WY and the black hills, with warmer temps
in the 80s closer to central SD. CAMs all agree on potentially
widespread showers/storms late wednesday into Thursday following the
front. With increased buoyancy and moderate shear in the region, SPC
has us in a marginal risk severe.  High PWATs also point to at least
some areas seeing some locally heavy rainfall.

A more active pattern is expected approaching the weekend, as the
upper trough slowly slides eastward into the midwest. Models show
the upper low moving through the northern plains around
Friday/Saturday, bringing more potential for precipitation.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 522 PM MDT Tue Aug 17 2021

Areas of MVFR visibility due to smoke will continue tonight with
some improvement during the day on Wednesday. Isolated
thunderstorms, with locally gusty winds, are possible over parts
of northeastern Wyoming and far western South Dakota through 03Z
this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     SDZ319>335.

WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>318.

&&

Update...10
DISCUSSION...Dye
AVIATION...10
Hazardous weather outlook, Aug 17, 1:52 AM MST, 15 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
252 AM MDT Tue Aug 17 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
252 AM MDT Tue Aug 17 2021 /352 AM CDT Tue Aug 17 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Hot temperatures, low humidity, and gusty winds will result in
critical fire weather conditions this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms late Wednesday through Friday.
Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
August 17, 5:37 PM MST
Where
Harding County, (2wx)buffalo
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972049.